Alabama, 2002

Hail in Alabama, August 20, 2002

August 20, 2002 · NWS BMX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 1:56 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 20, 1:56 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT TUE AUG 20 2002

CONVECTION HAS BEGUN TO DEVELOP ACROSS TENNESSEE VALLEY.  SPC HAS
ISSUE SEVERE THUNDERSTORM WATCH SHORTLY...COVERING ALL BUT EAST
CENTRAL ALABAMA COUNTIES.  THIS WATCH WILL BE IN EFFECT UNTIL 7 PM.
DEWPOINTS ACROSS FORECAST AREA IN THE MID 70S.  INSTABILITY INDICES
ARE GREATEST IN THE WATCH AREA...AND EXPECT ANY STORMS THAT DEVELOP
WILL RAPIDLY INCREASE IN INTENSITY.  HAVE ALREADY ISSUED A COUPLE OF
WARNINGS.  EXPECT THUNDERSTORMS TO DECREASE AFTER SUNSET.

UPPER RIDGE CENTERED OVER EASTERN TENNESSEE BY 24 HOURS...THIS SETS
UP MORE OF AN EAST FLOW...ALLOWING DRIER...MORE STABLE AIR TO
FILTER INTO THE AREA.  WILL CONTINUE ISOLATED POPS NORTH...WITH
SCATTERED WORDING ACROSS CENTRAL AREAS.  MOISTURE BEGINS TO RETURN ON
THURSDAY WITH WEAK SOUTHERLY FLOW.  CONVECTION BECOMES MORE DIURNAL
AGAIN ON FRIDAY.  MODELS INDICATING SLIGHTLY COLER TEMPERATURES
ARRIVE AT THE BEGINNING OF NEXT WEEK.

HSV 073/094 073/093 072 2223
BHM 073/094 073/092 074 2323
MGM 073/093 073/092 073 2323

.BHM...NONE.

83

In the hours before

Special weather statement, Aug 20, 4:51 PM CST, 1 hour 47 minutes before
ALZ001>018-022>026-030>034-039-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
551 PM CDT TUE AUG 20 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 623...

  DEKALB...ETOWAH...JACKSON...MADISON...MARSHALL...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 623
WHICH IS IN EFFECT UNTIL 700 PM...

  BIBB...BLOUNT...COLBERT...CULLMAN...FAYETTE...
  FRANKLIN...GREENE...HALE...JEFFERSON...LAMAR...
  LAUDERDALE...LAWRENCE...LIMESTONE...MARENGO...MARION...
  MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR...
  SUMTER...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Aug 20, 5:56 PM CST, 42 minutes before
ALZ001>018-022>026-030>034-039-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
656 PM CDT TUE AUG 20 2002

SEVERE THUNDERSTORM WATCH NUMBER 623 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES...

  BIBB...BLOUNT...COLBERT...CULLMAN...DEKALB...
  ETOWAH...FAYETTE...FRANKLIN...GREENE...HALE...
  JACKSON...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE...
  LIMESTONE...MADISON...MARENGO...MARION...MARSHALL...
  MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR...
  SUMTER...TUSCALOOSA...WALKER...WINSTON...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Montgomery

When
August 20, 6:38 PM CST
Where
Montgomery County, Montgomery
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.383, -86.300

Dime size hail was reported at the intersection of Interstate 65 and US 31.

Hail, Montgomery

When
August 20, 6:41 PM CST
Where
Montgomery County, 7 mi S of Montgomery
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.283, -86.300

Nickel size hail was observed south of Montgomery along Interstate 65.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312332, 5312333.